Alabama, 2013

Flash Flood and Damaging Winds in Alabama, January 30, 2013

January 30, 2013 · NWS MOB · 3 events in 1 county or zone

Thunderstorms developed ahead of a strong cold front and produced high winds and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms developed ahead of a strong cold front and produced high winds and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jan 30, 5:23 AM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Jan 30, 5:23 AM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
523 AM CST WED JAN 30 2013

.UPDATE...TORNADO WATCH 18 HAS JUST BEEN ISSUED FOR INLAND SOUTHEAST
MISSISSIPPI AND PORTIONS OF INLAND SOUTHWEST ALABAMA. THIS INITIAL
WATCH IS DUE TO THE DEVELOPMENT OF MORE DISCREET CELLS AHEAD OF THE
MAIN FRONTAL BAND ACROSS THE NW PORTION OF OUR FORECAST AREA.
AN ADDITIONAL WATCH OR AN EXTENSION OF THIS WATCH WILL LIKELY BE
NEEDED LATER THIS MORNING FOR COASTAL ALABAMA AND POINTS EASTWARD AS
THE MAIN SQUALL LINE APPROACHES...ALONG WITH THE POTENTIAL OF
ADDITIONAL DISCREET ACTIVITY. 34/JFB

&&

.PREV DISCUSSION... /ISSUED 501 AM CST WED JAN 30 2013/

..STRONG TO SEVERE STORMS WITH DAMAGING WINDS LIKELY TODAY...

SHORT TERM (TODAY AND TONIGHT)...REGIONAL RADAR IMAGERY SHOWS A
LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM NE MS SOUTHWEST
INTO SOUTH CENTRAL LOUISIANA JUST AHEAD OF A EASTWARD MOVING COLD FRONT.
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE NOW BEGINNING TO DEVELOP
ALONG THE I-59 CORRIDOR JUST WEST OF OUR CWA. THE MAIN LINE IS MOVING
TO THE EAST AROUND 25 KT WHILE INDIVIDUAL CELLS ARE RAPIDLY MOVING
NORTHEAST AT 45 TO 50 KT. WHILE SEVERE ACTIVITY HAS BEEN LIMITED WITH
THE SOUTHERN PORTION OF THIS LINE...THERE ARE REASONS TO BELIEVE THE
THREAT WILL INCREASE ACROSS OUR FORECAST AREA AS THIS ACTIVITY BEGINS
TO MOVE INTO OUR WESTERN ZONES AROUND DAYBREAK...PROGRESSING EASTWARD
THROUGH THE DAY.

THE OVERALL TIMING OF THE COLD FRONT AND ATTENDANT SEVERE THREAT HAS
SLOWED DOWN SOME WITH ALL OF THE HI-RES MODEL GUIDANCE NOW SHOWING
THE FRONT STILL WEST OF THE I-65 CORRIDOR BY 18Z AND NOT CLEARING
THE EASTERN ZONES UNTIL AROUND 22Z. THIS LATER TIMING WILL PLACE THE
THREAT DURING THE PEAK HEATING HOURS...ESPECIALLY FOR AREAS ALONG
AND EAST OF THE I-65 CORRIDOR. MLCAPES ARE FORECAST TO RANGE FROM
500-1000 J/KG...AND MAY EVEN BE SLIGHTLY HIGHER OVER OUR EASTERN
ZONES IF SOME BREAKS IN THE CLOUD COVER MATERIALIZES. IN
ADDITION...A SOUTHERN STREAM JET STREAK OVER OLD MEXICO WILL
STRENGTHEN TO AROUND 150 KT AS IT NOSES INTO THE NORTH CENTRAL GULF
COAST LATE MORNING THROUGH THE AFTERNOON. THIS JET STREAK WILL SERVE
TO ENHANCE UPPER LEVEL DIVERGENCE ALONG AND AHEAD OF THE FRONT...AND
USHER IN SOME STEEPER MID LEVEL LAPSE RATES FROM THE OLD MEXICAN
PLATEAU. AS THIS JET STREAK AFFECTS THE REGION...IT WILL ALSO SERVE
TO FURTHER STRENGTHEN THE 850 MB JET TO AN IMPRESSIVE 70-75
KT...MAXIMIZED OVER OUR NORTHEASTERN CWA. SHEAR PARAMETERS REMAIN
FAVORABLE FOR BOTH BOWING STRUCTURES AND THE POTENTIAL FOR EMBEDDED
ISOLATED TORNADOES ALONG THE DEVELOPING LINE SEGMENTS. THERE IS THE
POTENTIAL FOR SOME OF THE STRAIGHT LINE WINDS TO REACH OR EXCEED 70
MPH GIVEN THE STRENGTH OF THE LOW LEVEL JET AND THE ENHANCED UPPER
LEVEL LIFT. STRAIGHT LINE WINDS OF THAT MAGNITUDE WILL PRODUCE THE
SAME RESULTS AS A WEAK TORNADO...SO PLEASE HEED ANY SEVERE
THUNDERSTORM WARNING ISSUED AS SERIOUSLY AS A TORNADO WARNING. THE
SEVERE THREAT SHOULD END OVER THE SOUTHEAST MISSISSIPPI ZONES BY
LATE MORNING AND THE FAR EASTERN ZONES BY LATE AFTERNOON.

GIVEN THE STRENGTH OF THE LOW LEVEL JET...STRONG WINDS ARE EXPECTED
OUTSIDE OF THUNDERSTORM ACTIVITY...WITH WINDS FREQUENTLY GUSTING TO 35
TO 40 MPH. IT IS NOT OF THE QUESTION TO SEE SOME NON CONVECTIVE
GUSTS AROUND 45 MPH...ESPECIALLY EAST OF I-65. IF THIS LOOKS
LIKELY...THEN A HIGH WIND WARNING MAY BECOME NECESSARY. FREQUENT
GUSTS OF 30 MPH ARE ALSO EXPECTED IN THE WAKE OF THE FRONT THROUGH
THE EVENING HOURS.

USED A BLEND OF RAP/NAM12 SFC TEMPS FOR THE HOURLY GRIDS TODAY.
HIGHS WILL RANGE IN THE LOW TO MID 70S. MUCH COLDER AIR WILL FILTER
INTO THE AREA TONIGHT WITH SKIES CLEARING BEHIND THE FRONT. LOWS
WILL DROP INTO THE 30S ACROSS THE AREA. 34/JFB

LONG TERM [THURSDAY THROUGH TUESDAY]...TO CLOSE OUT THE WEEK...THE
FORECAST AREA WILL BE AT THE BASE OF A BROAD LONG WAVE UPPER LEVEL
TROF WHICH WILL CONTAIN A SERIES OF MID LEVEL IMPULSES/ASSOCIATED
FRONTAL BOUNDARIES THAT WILL PASS ACROSS IN THE MEDIUM RANGE. AFTER A LONG
PERIOD OF SEEING HIGH TEMPERATURES WELL ABOVE CLIMATOLOGY...DAILY
HIGHS TO CLOSE OUT THE WEEK WILL BE MUCH COOLER AND DRIER...CLOSER TO
OR SLIGHTLY BELOW CLIMO. COOLER HIGH PRESSURE BRINGS LOWER LAYER
THICKNESS VALUES ACROSS THE CENTRAL GULF COAST BOTH THURSDAY AND
FOLLOWING A SECONDARY FRONTAL PASSAGE...FRIDAY MORNING. RESULT WILL
BE HIGHS RANGING FROM THE MID 50S/AROUND 60. HIGH TEMPERATURES
REFLECT A MODERATING TREND SATURDAY THROUGH TUESDAY. NIGHTTIME LOWS
THURSDAY NIGHT IN THE LOWER/MID 30S INTERIOR...LOWER 40S
BEACHES...LOOK TO MODERATE INTO THE LOWER TO MID 40S BY SUNDAY
MORNING. THEN MID 30S INTERIOR TO MID 40S COASTAL ZONES MONDAY AND
TUESDAY MORNINGS.

SATURDAY...FORECASTING AN INCREASE IN CLOUDS THROUGH THE DAY AHEAD OF
MID LEVEL IMPULSE ROUNDING THE BASE OF THE SOUTHERN STATES TROF. THIS
FEATURE BRINGS FRONTAL PASSAGE LATE SATURDAY...ALTHOUGH WEAK MOISTURE
RETURN AHEAD OF FRONT...MAY JUST BE ENOUGH LAYER LIFT FOR A SMALL
CHANCE OF RAIN SATURDAY NIGHT. SURFACE HIGH PRESSURE BUILDS EAST OVER THE
CENTRAL GULF COAST THE FIRST OF NEXT WEEK. /10

AVIATION (12Z ISSUANCE)...IFR TO MVFR CIGS WILL CONTINUE THROUGH
THIS MORNING WITH CIGS RISING TO VFR LEVELS AS A COLD FRONT MOVES
THROUGH THE AREA TODAY. FROPA LOOKS TO BE AROUND 18-20Z FOR MOB/BFM
AND 19-22Z FOR PNS. BANDS OF SHOWERS AND TSTMS WILL DEVELOP ALONG
AND AHEAD OF THE FRONT...WITH THE STRONGER STORMS CAPABLE OF
PRODUCING WIND GUSTS IN EXCESS OF 55 KT. WINDS WILL BE STRONG AND
GUSTY OUTSIDE OF TSTMS...WITH FREQUENT GUSTS OF 30 TO 35 KNOTS
EXPECTED. WINDS STAY GUSTY OUT OF THE WEST AND NORTHWEST THIS
EVENING...DIMINISHING OVERNIGHT. 34/JFB

MARINE...ONSHORE FLOW WILL CONTINUE TO STRENGTHEN THIS MORNING
AS A COLD FRONT APPROACHES FROM THE WEST. AREAS OF DENSE FOG WILL
AFFECT THE NEAR SHORE WATERS THROUGH THE EARLY MORNING HOURS. THE
FRONT IS EXPECTED TO MOVE EAST ACROSS THE COASTAL WATERS THIS
AFTERNOON...WITH A STRONG WEST TO NORTHWEST FLOW EXPECTED IN ITS
WAKE. WINDS ARE EXPECTED TO FREQUENT GUSTS TO GALE FORCE OVER THE
OPEN GULF WATERS THIS AFTERNOON THROUGH THIS EVENING. SEAS WILL
BUILD TO 8 TO 12 FEET TODAY INTO THIS EVENING. WINDS WILL BEGIN
SUBSIDE BY THURSDAY MORNING. SURFACE HIGH PRESSURE WILL MOVE
ACROSS THE AREA THURSDAY THROUGH FRIDAY...WITH THE FLOW BECOMING
LIGHT TO MODERATE THROUGH THE WEEKEND. 34/JFB

FIRE WEATHER...IN ADDITION TO THE STRONG/SEVERE STORM RISK THAT
EVOLVES TODAY AS THUNDERSTORMS ORGANIZE INTO A SQUALL LINE AND MOVES
EAST...WILL BE VERY STRONG MIXED LAYER SOUTH TO SOUTHWESTERLY FLOW
AHEAD OF THE SQUALL LINE. FRONTAL PASSAGE BRINGS WIND SHIFT IN THE
LATE AFTERNOON. THURSDAY LOOKING TO BE MUCH DRIER AND COOLER AS HIGH
PRESSURE BUILDS EAST ACROSS THE CENTRAL GULF COAST. ALTHOUGH LOWEST
HUMIDITIES THURSDAY ARE FORECAST TO DIP DOWN TO BETWEEN 23 AND 28%
FOR SEVERAL HOURS...LOW FIRE DANGER INDICES (ENERGY RELEASE
COMPONENTS WELL BELOW 20) CRITERIA NOT MET TO INTRODUCE FIRE WEATHER
WATCH HEADLINES FOR THE WESTERN FLORIDA PANHANDLE. CRITERIA NOT MET
FOR AL/MS ZONES AS WELL. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      72  35  58  38  60 /  90  10  05  00  00
PENSACOLA   73  38  58  41  60 /  90  10  05  00  00
DESTIN      72  40  56  43  60 /  90  20  05  00  00
EVERGREEN   73  34  57  33  58 /  90  10  05  00  00
WAYNESBORO  72  32  60  30  57 /  90  05  05  00  00
CAMDEN      73  33  56  33  55 /  90  10  05  00  00
CRESTVIEW   75  36  59  30  60 /  90  20  05  00  00

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 9 PM WEDNESDAY FOR THE FOLLOWING ZONES:
     BUTLER...CHOCTAW...CLARKE...CONECUH...COVINGTON...
     CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...
     MONROE...UPPER BALDWIN...UPPER MOBILE...WASHINGTON...
     WILCOX...

FL...WIND ADVISORY UNTIL 9 PM WEDNESDAY FOR THE FOLLOWING ZONES:
     COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
     INLAND ESCAMBIA...INLAND OKALOOSA...INLAND SANTA ROSA...

MS...WIND ADVISORY UNTIL 9 PM WEDNESDAY FOR THE FOLLOWING ZONES:
     GEORGE...GREENE...PERRY...STONE...WAYNE...

GM...DENSE FOG ADVISORY UNTIL 10 AM WEDNESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS
     OUT 20 NM...MISSISSIPPI SOUND...NORTHERN MOBILE BAY...
     SOUTHERN MOBILE BAY...

     SMALL CRAFT ADVISORY UNTIL 6 AM THURSDAY FOR THE FOLLOWING
     ZONES: CHOCTAWHATCHEE BAY...MISSISSIPPI SOUND...NORTHERN
     MOBILE BAY...PENSACOLA BAY SYSTEM...PERDIDO BAY...SOUTHERN
     MOBILE BAY...

     GALE WARNING FROM NOON WEDNESDAY TO MIDNIGHT THURSDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL
     OUT 20 NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA
     MS OUT 20 NM...WATERS FROM DESTIN TO PENSACOLA FL FROM 20
     TO 60 NM...WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM
     20 TO 60 NM...

     SMALL CRAFT ADVISORY UNTIL NOON WEDNESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
     NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
     20 NM...WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60
     NM...WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO
     60 NM...

     SMALL CRAFT ADVISORY FROM MIDNIGHT THURSDAY TO 6 AM THURSDAY FOR
     THE FOLLOWING ZONES: COASTAL WATERS FROM DESTIN TO
     PENSACOLA FL OUT 20 NM...COASTAL WATERS FROM PENSACOLA FL
     TO PASCAGOULA MS OUT 20 NM...

     SMALL CRAFT ADVISORY FROM MIDNIGHT THURSDAY TO 9 AM THURSDAY FOR
     THE FOLLOWING ZONES: WATERS FROM DESTIN TO PENSACOLA FL
     FROM 20 TO 60 NM...WATERS FROM PENSACOLA FL TO PASCAGOULA
     MS FROM 20 TO 60 NM...

&&
Hazardous weather outlook, Jan 30, 5:32 AM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
532 AM CST WED JAN 30 2013

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-311145-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
532 AM CST WED JAN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE LIKELY ACROSS THE REGION TODAY AS
A COLD FRONT MOVES IN FROM THE WEST. THE SEVERE THREAT WILL INCREASE
ACROSS SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA WEST OF INTERSTATE
65 THROUGH THE MORNING HOURS. THE THREAT WILL THEN INCREASE AND SHIFT
EAST OF THE INTERSTATE 65 BY MIDDAY INTO THE EARLY AFTERNOON HOURS.
THE SEVERE THREAT IS EXPECTED TO COME TO AN END BY LATE THIS
AFTERNOON. THE THREAT EXISTS FOR BOTH DAMAGING STRAIGHT LINE WINDS
AND ISOLATED TORNADOES. THE MAGNITUDE OF THE STRAIGHT LINE WIND GUSTS
WILL HAVE THE POTENTIAL TO PRODUCE THE SAME DAMAGE AS A WEAK TORNADO.
TREAT ANY SEVERE THUNDERSTORM WARNING AS SERIOUSLY AS A TORNADO
WARNING.

STRONG WINDS WILL ALSO OCCUR TODAY OUTSIDE OF THUNDERSTORM ACTIVITY.
WINDS WILL FREQUENTLY GUST TO 3O TO 40 MPH AHEAD OF THE FRONT...WITH
WIND GUSTS NEAR 30 MPH CONTINUING LATE THIS AFTERNOON THROUGH THE
EVENING HOURS IN THE WAKE OF THE FRONT. A WIND ADVISORY IS IN EFFECT
UNTIL 9 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NEEDED TODAY.

GMZ630>635-650-655-670-675-311145-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
532 AM CST WED JAN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL CONTINUE THROUGH EARLY THIS MORNING ACROSS
THE MISSISSIPPI SOUND...MOBILE BAY...AND THE NEAR SHORE ALABAMA GULF
WATERS.

SOUTHERLY WINDS WILL CONTINUE TO STRENGTHEN TODAY AHEAD OF AN
APPROACHING COLD FRONT. THE FRONT IS FORECAST TO MOVE ACROSS THE
MARINE AREA THIS AFTERNOON. FREQUENT WIND GUSTS TO GALE FORCE ARE
EXPECTED OVER THE OPEN GULF WATERS THIS AFTERNOON THROUGH THE
EVENING. HAZARDOUS CONDITIONS FOR SMALL CRAFT CAN BE EXPECTED ACROSS
THE ENTIRE MARINE AREA THROUGH EARLY THURSDAY.

SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONTAL PASSAGE
TODAY...WITH SOME OF THE STORMS BECOMING STRONG TO SEVERE. SPECIAL
MARINE WARNINGS WILL LIKELY BE REQUIRED LATER TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL CONTINUE THROUGH MID
THURSDAY MORNING ACROSS THE FAR OFFSHORE GULF WATERS.

In the hours before

Special weather statement, Jan 30, 6:56 AM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
656 AM CST WED JAN 30 2013

ALZ051-052-MSZ067-075-076-301345-
CHOCTAW AL-WASHINGTON AL-WAYNE MS-PERRY MS-GREENE MS-
656 AM CST WED JAN 30 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...PERRY AND
NORTHWESTERN GREENE COUNTIES IN SOUTHEAST MISSISSIPPI...CHOCTAW AND
NORTHWESTERN WASHINGTON COUNTIES IN SOUTHWEST ALABAMA...THROUGH 800
AM CST...

AT 655 AM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 12 MILES SOUTHEAST OF MERIDIAN TO 16 MILES
NORTHEAST OF LAUREL TO 4 MILES SOUTH OF WEST HATTIESBURG...AND MOVING
EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WAYNESBORO...         RICHTON...            JANICE...
  BUCKATUNNA...         MCLAIN...             MILLRY...
  SILAS...              GILBERTOWN...         BUTLER...

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS OF 45 TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST WEDNESDAY
AFTERNOON FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.

&&
Special weather statement, Jan 30, 8:38 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
838 AM CST WED JAN 30 2013

ALZ051>055-MSZ067-075-076-078-079-301530-
CHOCTAW AL-MONROE AL-WASHINGTON AL-WILCOX AL-WAYNE MS-STONE MS-
PERRY MS-GREENE MS-CLARKE AL-GEORGE MS-
838 AM CST WED JAN 30 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...STONE...
PERRY...GREENE AND GEORGE COUNTIES IN SOUTHEAST MISSISSIPPI...
CHOCTAW...NORTHERN MONROE...WASHINGTON...WESTERN WILCOX AND CLARKE
COUNTIES IN SOUTHWEST ALABAMA...THROUGH 930 AM CST...

AT 837 AM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 13 MILES EAST OF BUTLER...TO NEAR WAYNESBORO...TO 11
MILES NORTHEAST OF RICHTON...TO 13 MILES SOUTHWEST OF WIGGINS...AND
MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  THOMASVILLE...         GROVE HILL...          CHATOM...
  BUCKATUNNA...          MCLAIN...              LEAKESVILLE...
  LUCEDALE...            NEW AUGUSTA...         MCHENRY...

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS OF 45 TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST WEDNESDAY
AFTERNOON FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.

&&

The radar

The Mobile radar (KMOB), 129 km away, was scanning. The volume nearest the first event began at 15:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
January 30, 9:12 AM CST to 9:14 AM CST
Where
Clarke County, Mc Entyre
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.820, -87.970

Winds estimated at 60 mph downed trees on Prospect Road near Highway 154.

Thunderstorm Wind, Clarke

When
January 30, 10:28 AM CST to 10:30 AM CST
Where
Clarke County, Walker Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.530, -87.800

Winds estimated at 60 mph downed trees on Walker Springs Road near Heritage Lane.

Flash Flood, Clarke

When
January 30, 10:40 AM CST to 11:40 AM CST
Where
Clarke County, 0.89 mi NW of Marvin to 1.4 mi NNE of Marvin
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.991, -87.989

Blacksmith Road near Highway 69 was washed out due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431499, 431500, 431501.